Why not to use bute in minis
Posted 06 December 2008 - 08:34 PM
Miniature Horses~Miniature Donkeys
& Nigerian Dwarf Goats
Posted 06 December 2008 - 09:54 PM
Posted 06 December 2008 - 10:22 PM
Edit to add: the bute that my vet prescribed came in 100 mg. tabs, so it was easy to dose correctly.
Located in Southern California - home to:
Quarter horses, miniature horses, and a few dogs.
Posted 06 December 2008 - 11:06 PM
I know you don't have to give as often as other drugs (aspirin, etc)
When I use bute, I prefer the tablets as they're easier to dose without overdosing than the paste is.
Journey's End Performance Horses
Posted 06 December 2008 - 11:21 PM
BUTE vs BANAMINE use in Minis
By "Dr. Pam" - Pam Ripperda D.V.M.
Bute is incredibly toxic to minis, and for some reason a lot of vets out there don't realize this. Not only is there a very narrow safety margin, i.e. you have to be very accurate at dosing them, but there are minis who will have problems even at the correct dose. It should be given at 1mg per pound body weight, which means most minis will get 150 mg to 250 mg--1/4 tablet or less. A lot of vets seem to think the average mini weighs 500 pounds and have owners give 1/2 tablet twice daily. ARGGGG!!!
Bute toxicity can cause severe gastric and intestinal ulceration, to the point of perforation and death (in as little as 5-7 days), kidney and liver damage, bone marrow suppression, and lowered blood protein levels.
That said, I have used bute on selected minis for laminities, but at a low dose and for short periods of time. For almost everything else I use Banamine (which can also cause problems if dosed too high or too long, but has a wider safety margin)
From Plumb's Veterinary Drug Handbook:
Adverse effects: Horses: oral and GI erosions and ulcers, hypoalbuminemia, diarrhea, anorexia, and renal (KIDNEY) effects.
Cautious use in both foals and ponies is recommended because of increased incidences of hypoproteinemia (LOW BLOOD PROTEIN LEVELS)and GI ulceration. Foals with a heavy parasite burden or that are undernourished may be more susceptible to development of adverse effects.
Phenylbutazone may cause decreased renal blood flow and sodium and water retention, and should be used cautiously in animals with preexisting renal disease or CHF (CONGESTIVE HEART FAILURE).
The primary concerns with phenylbutazone therapy in humans include its bone marrow effects (agranulocytosis, aplastic anemia), renal and cardiovascular effects (fluid retention to acute renal failure), and GI effects (perforated ulcers). Other serious concerns with phenylbutazone include, hypersensitivity reactions, neurologic, dermatologic (SKIN), and hepatic toxicities.
While phenylbutazone is apparently a safer drug to use in horses and dogs than in people, serious adverse reactions can still occur. Toxic effects that have been reported in horses include oral and GI erosions and ulcers, hypoalbuminemia (LOW BLOOD PROTEIN LEVELS), diarrhea, anorexia (LOSS OF APPETITE), and renal effects (azotemia (HIGH LEVELS OF UREA/AMMONIA IN THE BLOOD)). Unlike humans, it does not appear that phenylbutazone causes much sodium and water retention in horses at usual doses, but edema has been reported. In dogs however, phenylbutazone may cause sodium and water retention, and diminished renal blood flow.
...acute overdosage with phenylbutazone include, a prompt respiratory or metabolic acidosis with compensatory hyperventilation, seizures, coma, and acute hypotensive crisis. In an acute overdose, symptoms of renal failure (oliguric, with proteinuria and hematuria), liver injury (hepatomegaly and jaundice), bone marrow depression, and ulceration (and perforation) of the GI tract may develop.
Get the picture ?
Stoney Ridge Ranch
Promoting the Performance Miniature. We are proud to have 3 mares who are both Multi Hall of Fame and Multi National Champions. Now competing in ADS events--VSE's RULE!!! Trained Performance horses and young prospects available!
Posted 07 December 2008 - 01:38 AM
I have a friend that uses bute for anything and everything that happens to her minis. Do you mind if I print this up and send it to her??? Going to add it to my mini folder of facts - never had to use bute and our vet is pretty good. When I asked for it once (on friends recommendation) he said no it won't help the problem and gave me something else (can't remember what now lol).
Posted 07 December 2008 - 10:04 AM
Thank you for the information. My question is, however, doesn't each drug have its benefits when dosed properly? I know that my vet has prescribed bute in only 2 circumstances, but when questioned about preferring banamine, she insisted in each case that the bute be used instead. She carefully dosed the horse, with very specific instructions on dosage and times for administering it. In each case, I had a good outcome when following her specific instructions.
In the case of your friend losing her mini because of overdosing, wasn't it just poor instructions and/or understanding of the mini resulting in overdosing that caused the death? Or was it specifically attributed to the drug bute?
And as to JourneysEnd and the Ulcerguard, I know I take preventative measures for any horse receiving oral medications to protect against ulcers. Should I not be doing this routinely when a horse is administered a potentially ulcer causing medication?
Posted 07 December 2008 - 11:43 AM
Woodnldy(Cheryl) Short and Sweet Mini's.
May your Troubles be less
May your blessings be more
And nothing but happiness
Come through your door
Posted 07 December 2008 - 12:04 PM
Home of National Champion sires Marks Duffys Affirmed Royalty, Freedom Hill Farms Painted Echo, AMHA/AMHR stallions, Establo Maximo, National Champion stallion, AMHR/ASPC (co-owned with Make A Wish Miniatures & Jackie Dahl/Supreme Equine Design, and Salado Creek Impressive Indy, 2012 AMHR 3 time National Champion Western Country Pleasure horse!
1 user(s) are reading this topic
0 members, 1 guests, 0 anonymous users